In order to bring you the best possible user experience, this site uses Javascript. If you are seeing this message, it is likely that the Javascript option in your browser is disabled. For optimal viewing of this site, please ensure that Javascript is enabled for your browser.
 
          advertisement

The following is an Editorial Resource from YourTotalHealth.

ulcerative colitis questionDoes aspirin cause bleeding in the colon? 

I ask this because on two different occasions, after I took baby aspirin, I had lower abdominal pain and blood in my stools. I do have IBD, which I think is UC and I've had Diverticulitis in the past. I also have peptic ulcer disease though, in addition to a number of other conditions.

—louport35

AnswerAspirin and ibuprofen and other related medications do cause bleeding in the GI tract. Your careful observations are important, since they suggest that when you take a blood thinner like aspirin, you are expressing blood from one of several possible areas. The bright red blood suggests it is coming from the lower GI tract, and this may represent colitis that is not completely healed or hemorrhoids, which are the most common cause of bleeding. It is unlikely from the diverticulosis, which, when they bleed is much more brisk and longer lasting. Polyps and growths in the colon can bleed too, so it’s very important that you let your doctor know about these symptoms, since a more current colonoscopy may be needed.

Aspirin and ibuprofen can also cause peptic ulcers, and acid-blocking medications both treat and prevent that type of injury. If the ranitidine is causing problems, there are other options to consider. In addition, aspirin and ibuprofen and similar medications are believed to cause colitis to flare or to delay healing. If you need the aspirin for the cardioprotective effects, we usually think this benefit outweighs the small risk to the colitis, but this should be discussed with all the doctors taking care of you. For our colitis patients who need medications for headaches or other problems, we advise that they use acetaminophen (Tylenol), which does not cause these other problems (but doesn’t protect the heart either).

—Dr. Rubin

What's Next:

 

Review Date: October 22, 2009

advertisement

Ask the Expert

ulcerative colitisGot a question? Dr. Ann Silverman, Director of the Inflammatory Bowel Disease Center at Henry Ford Hospital in West Bloomfield, MI, will answer your IBD questions every week on the message board.

advertisement
Home  |  Health Centers  |  Health A-Z  |  Staying Healthy  |  Diet & Fitness  |  Woman & Family  |   |   |  

also on iVision:  |   |   |   |   |   |   | 

 |   |  Site Map  |   | 

Copyright (c) 2000-2009 iVision Inc. All rights reserved. The information provided on this site is intended for your general knowledge only and is not a substitute for professional medical advice or treatment for specific medical conditions. You should not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition.